Hail, Logan
- When
- May 28, 3:50 PM CST
- Where
- Logan County, 15.43 mi SW of Russell Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.760, -101.370
Thunderstorms produce large hail and damaging winds in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce large hail and damaging winds in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 3:22 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 322 PM MDT Tue May 28 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM MDT Tue May 28 2019 The primary forecast concern from this afternoon through the overnight period is on the possibility of thunderstorms across the area. Another round of fog and low clouds overnight last night has set up a differential heating boundary across the southern part of the forecast area today. There is also a frontal boundary sweeping across the area today from west to east as a surface low pressure area moves out of southeast Colorado into western Kansas with the upper low further back over northeast Colorado expected to move over southwest Nebraska this evening. The SPC slight risk area highlights the area of better heating to the south combined with the cooler temperatures a loft to produce an area of instability that is coincident with the area of surface convergence. Expect an area of isolated to scattered thunderstorms across the forecast area with the possibility of severe storms extending from east central Colorado along the I-70 corridor into western Kansas from mid-afternoon through the evening hours. Also expect showers to linger into the late evening and overnight hours. .LONG TERM...(Wednesday through Tuesday) Issued at 238 PM MDT Tue May 28 2019 A closed low continues to lift northeastward through Thursday as a ridge builds in behind it over the central U.S. High pressure fills in across the western, central, and southeastern U.S. through Tuesday. Another closed low sets up over southern California by Friday night. This low weakens over the following days, shifting south and sitting over the Baja of California through Tuesday. At the surface, high pressure moves in over the Intermountain West and Plains through Saturday. A weak low could develop by Sunday on the Colorado/Kansas border along a stationary boundary. The boundary is expected to move out of the Tri-State region by Tuesday. Rain and thunderstorms are expected Friday, with chances returning Sunday through Monday night associated with the boundary. A warming trend is expected with the ridging that will be building over the central U.S. High temperatures are expected to increase from the upper 50s to 60s tomorrow into the 80s by Saturday. Low temperatures follow the same warming trend increasing from the 40s to 50s and lower 60s by Sunday night. The temperature forecast will likely increase over the coming days as models seem to be trending warmer. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1130 AM MDT Tue May 28 2019 At GLD, LIFR conditions with low ceilings and fog will transition through IFR to MVFR by 20Z and VFR by 22Z as showers and a few thunderstorms move through the area. Conditions will return to MVFR after 06Z as ceilings lower again following the passage of showers. VFR conditions are expected after 15Z as lower ceilings increase. MCK will see IFR conditions through 00Z with isolated showers and thunderstorms move through the area between 21Z-03Z. After 03Z MVFR conditions are expected to persist through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...NEWMAN AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 333 PM MDT Tue May 28 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 333 PM MDT Tue May 28 2019 /433 PM CDT Tue May 28 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for the following counties in Kansas until 8 p.m. MDT, 9 p.m. CDT: Greeley, Wichita, Wallace, Logan, Gove, Thomas, Sheridan, and Graham. Isolated to scattered thunderstorms are expected across the area from this afternoon through tonight. A few of these storms could become severe during the afternoon and evening hours mainly along and north of the Interstate 70 corridor. Large hail around one inch along with damaging winds will be the primary threats. Lower threats include the possibility of localized heavy rain leading to flash flooding and an isolated tornado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 307 PM MDT Tue May 28 2019 KSZ027-028-282145- Wallace KS-Logan KS- 307 PM MDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND WESTERN LOGAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/... At 307 PM MDT/407 PM CDT/, Doppler radar was tracking a strong thunderstorm near Wallace, or 10 miles east of Sharon Springs, moving east at 20 mph. Pea to dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Winona and Wallace. A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3879 10164 3898 10167 3908 10125 3875 10120 TIME...MOT...LOC 2107Z 258DEG 16KT 3887 10157 Vincent
Special Weather Statement
National Weather Service Goodland KS
310 PM MDT Tue May 28 2019
COZ091-092-282145-
Kit Carson County CO-Cheyenne County CO-
310 PM MDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 345
PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Flagler, moving east at 20 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
408.
LAT...LON 3913 10316 3928 10315 3935 10282 3889 10281
3893 10316
TIME...MOT...LOC 2110Z 253DEG 17KT 3911 10314
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SSE SHARON SPRINGS 38.89N 101.75W
05/28/2019 M0.70 INCH WALLACE KS TRAINED SPOTTER
A MIX OF PEA TO DIME SIZED HAIL. HEAVY RAIN.
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 SSE SHARON SPRINGS 38.77N 101.68W
05/28/2019 M0.70 INCH WALLACE KS TRAINED SPOTTER
A LOT OF PEA TO DIME SIZED HAIL.
&&
JNSpecial Weather Statement
National Weather Service Goodland KS
345 PM MDT Tue May 28 2019
COZ091-282215-
Kit Carson County CO-
345 PM MDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Flagler. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
405.
LAT...LON 3917 10315 3934 10315 3935 10287 3909 10287
3907 10316 3913 10316
TIME...MOT...LOC 2145Z 252DEG 3KT 3919 10312
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 4 E FIRSTVIEW 38.81N 102.45W
05/28/2019 E1.25 INCH CHEYENNE CO TRAINED SPOTTER
&&
JNThe Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranged from penny to quarter sized.
Estimated by public.
Lasted 5 minutes.
Hail size ranged from dime to half dollar sized.
EM reported that from Kansas Highway 23 east to Quinter, hail increased from dime sized to approximately 3 inches in diameter.
The hail ranged from pea to dime size, lasting for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828230, 828231, 828241, 828232, 828233, 828234, 828235, 828236, 828237, 828238, 828239, 828240.